«

»

Feb 10

Is it hot in here, or is it just me?

Today, I finally got to see my oncologist and go through my long list of post-treatment questions.

  • the hot-flashes are unbearable, what can I do?
  • my legs feel like lead and all my joints hurt, what can I do?
  • when will I start Tamoxifen?
  • from a future detection stand-point, is there any reason not to choose the DIEP reconstruction?
  • will I get a scan to give the all-clear?
  • can I go to the dentist?

the first 3 questions ended up all being rolled into one. I start Tamoxifen today. The biggest side effect of Tamoxifen is increased hot-flashes. When I told him how bad mine were, he wasn’t too encouraging: it’s probably going to get worse. There is a slim chance I’ll be one of the people who don’t get that side effect…. ha ha ha ha!!! Pure comedy gold! Me, not get a side effect!!!!

Now, I know what you are thinking. Some of you might be in menopause already and are thinking the hot flashes are not too bad. Let me tell you: I’m wearing summer dresses in the winter, have to pull my car over to yank my coat off if it happens when I’m driving and had to leave the pool area several times during my daughter’s competition because I was sweating through my tank top. Which by the way was the only clothing I had on. This happens more than 6 times per day. Sometimes it’s so bad so fast, it makes me dizzy. So I cannot imagine it getting worse.

Normally you could treat this with hormone replacement therapy, but my cancer was hormone-responsive, so it’s not an option. We are going to try Lyrica, which apparently is not only an anti-depressant AND a nerve blocker (I took it when I had that bizarre shoulder/nerve syndrome 2 years ago), but it can also help with hot flashes. No guarantees though.

As for the rest of the questions: I can have whichever surgery I want, it won’t impact the chances of recurrence or the ability to spot a recurrence. And there is not ‘end of treatment scan’. Unless I have pain or symptoms that are worrisome, there is not ‘all clear’ scan. And I can go to the dentist.

Tomixifen, day one of 1825. I’ll be on it til February of 2019.

7 comments

Skip to comment form

  1. R

    So that’s just it? No final scan. Just, done?

    1. outrunningthecloud

      well, I’m not actually done. I still have herceptin every 3 weeks til June. but nope, no scan. the scan between surgery and chemo showed ‘no evidence of disease’ and I have had no symptoms or pains. There was the kidney stone and the bulging disks, both times I got a CT scan. So I would have those again if I had pain somewhere, but there is not PET scan from head to toe.

  2. Jennye

    Oh dear lord. 2019? I can’t even compute that. I will be second in line (behind you I’m sure) to kick right in the shins whoever chimes in with “the longest journey starts with one step.”

    1. outrunningthecloud

      If *ANYONE* says that to me, they had better be outside of my physical reach. I am for the nether regions.

  3. Nat

    Could you maybe go in acupuncture? It has worked well for a few friends of mine. Hot flashes are horrible: it might be worth to give it a try.

  4. Nance

    2019? Um, wow. That is long.
    I am so sorry about the hot flashes.

  5. Elise

    Tamoxifen – ugh. My aunt took it for 5 years in the early 90s, it was brutal on her body. I hope you have a better time of it, it can be a rough ride.

Comments have been disabled.